MAUDE Adverse Event Report: PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE (EBV)

PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE (EBV)
Model Number ZEPHYR 4.0 EBV
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Pneumothorax (2012); Respiratory Arrest (4461)
Date of Event 07/25/2024
Type of Reportable Event Death
Event or Problem Description
The patient was a 60-year-old male with a 40 pack year smoking history (quit on (b)(6) 2023) with prior medical history of severe copd, chronic hypoxic respiratory failure on 4l nc baseline since (b)(6) 2023.He was initially seen in clinic for blvr evaluation (b)(6) 2023.At that time, he was complaining of dyspnea with minimal exertion, mmrc was 4 at that time, he was not on steroids and had less than 2 copd exacerbation in the past 2 years.He completed pulmonary rehab.He did not have any previous intrathoracic surgeries.He was on optimal medical therapy for copd with breztri and prn albuterol.Ct chest done showed no evidence of pulmonary nodules.Qct review identified two potential targets for valve treatment: rul/rml primary target and lul secondary target.Patient met all other criteria and was treated on (b)(6) 2024 in the lul after chart is assessment (lul was cv negative while the right side had collateral ventilation.Five (5) valves were placed in the lul.Patient developed tension pneumothorax post-extubation and a chest was placed was placed emergently.Chest xray in the morning ((b)(6) 2024) showed no improvement in pneumothorax and patient underwent repeat bronchosocpy on with removal of the 2 lingular valves.Following valve removal patient started to tolerate water seal, then chest tube was clamped for over 24 hours with no recurrence of pneumothorax.Chest tube was removed on (b)(6) 2024 with repeat chest xray one hour after removal showing no recurrence of pneumothorax.Patient was discharged on (b)(6)2024.At follow up in clinic on (b)(6) 2024, patient reported that since his procedure last month, he had ben needing more oxygen supplementation and doesn't think he can get deep breaths.He was on 5-6l now instead of 4l before.He also had increased anxiety issues.Discussion was done regarding repeat bronchoscopy and placement of the lingular valves and patient was agreeable to the procedure.A chest xray was obtained on (b)(6) 2024 to rule out any other cause of dyspnea and chest xray was clear.Patient presented on (b)(6) 2024 for bronchoscopy and ebv valve placement.Ebv were successfully placed in lingula.Patient extubated successfully without any issues.A chest xray was obtained in the bronchoscopy suite right after extubation which showed no pneumothorax and partial left lung atelectasis.In pacu, patient was on 4l of o2, with good oxygen saturation and no complaints.A repeat chest xray in pacu showed no pneumothorax and unchanged partial l lung atelectasis.The patient was seen around 5:30 pm, when he indicated that he felt good post-procedure and was able to take a deep breath.However, about 5 minutes prior to this encounter, he started experiencing some chest discomfort.His oxygen was increased to 6 l; he maintained his oxygen saturation this whole time.Repeat chest xray at that time showed no pneumothorax and he received a nebulizer treatment.At 20:55, a rapid response was called on the patient due to hypoxia; patient complained of worsening shortness of breath requiring increased amounts of oxygen, he also had increased chest pain sub-sternally.He was wheezing on physical exam, on 15 l though non-rebreather saturating 92-93% and was still moving air bilaterally.He received nebulizer treatment, iv solumedrol.Repeat chest x-ray at 21:19 showed no pneumothorax.Ekg at that time showed normal sinus rhythm.Rsr' or qr pattern in v1 which suggested rv conduction delay.When compared to (b)(6) 2024 ekg there was no significant change.Abg showed 7.32/58/79/29.Rest of the labs were unremarkable, troponin was 8.Within 2 mins, patient had worsening dyspnea.Bedside nurse stated that patient was in the bed sitting on the side with legs propped out and urinated in the urinal after which he started to have significant worsening shortness of breath and was not moving any air.The patient appeared cyanotic, not speaking in full sentences.Anesthesia was called stat for intubation.Peri-intubation patient appeared to be bradycardic, after intubation at 9:41 p.M., bedside ultrasound was used which showed good lung sliding and no pneumothorax as noted on the m-mode bilaterally.Patient lost pulse and chest compressions were initiated at 9:44 p.M.Throughout the code patient received 9 rounds of epinephrine per acs protocol every 2-3 minutes.Patient also received at least 4 rounds of bicarb during the process.Once patient was found to be in vfib with shockable rhythm and patient was shocked at 200 joules.High quality chest compressions were performed throughout the procedure with minimal interruptions for pulse check.End-tidal co2 was also used to monitor rosc, patient's end-tidal did improve from teens to 40s, however no pulse was noted.Patient remained in pulseless electrical activity (pea) throughout the code.Bedside ultrasound was also used during the code which still showed lung sliding, for concerns of pneumothorax; needle decompression was attempted at bedside without any air leak.Family conversations were ongoing between primary team and patient's wife.After 24 minutes of total code, patient remained in pea and therefore a time of death was called at 10:08 p.M.Family agreed to an autopsy.Autopsy report is pending.Pending the autopsy findings, it is the opinion of the physician that "given that we have checked chest x-rays on multiple occasions without evidence of pneumothorax and the fact that patient was successfully extubated and was on 4 l in pacu maintaining good saturation, it is less likely that this event was directly related to the valves.An autopsy report would be ideal, but i think the patient may have suffered from a cardiac event or a pe".
 
Additional Manufacturer Narrative
Pneumothorax is the most common side effect associated with the zephyr valve treatment (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).Targeted lobar deflation likely causes inflation of the ipsilateral lobe, which can result in a tear of the already compromised parenchymal tissue of the emphysematous ipsilateral lobe, resulting in a pneumothorax (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).In the liberate study (ide clinical study used to support pma p180002's approval), 26.6% of the zephyr valve subjects experienced a pneumothorax in the treatment period ([less than or equal to 45 days).These were managed using standard of care procedures as per previously published guidelines (valipour, arschang, et al.Respiration 87.6 (2014): 513-521).In 17.4% of the events, the pneumothorax resolved without any additional intervention with subjects under careful observation.In over half the events (56.5%), the pneumothorax was managed with a chest-tube only.An additional 13% of the events were managed with a chest-tube and the temporary removal of one or more valves, while another 13% of the events were managed with a chest-tube and removal of all the implanted valves.Upon successful resolution of the pneumothorax, removed valves can be replaced.Patients that experienced a pneumothorax experienced clinical benefits of the zephyr valve treatment that were similar to the benefits experienced by patients who did not have a pneumothorax.The zephyr ebv system ifu and pulmonx training program both specifically reference pneumothorax as a known side effect of this procedure and the published guidelines (valipour, arschang, et al."expert statement: pneumothorax associated with endoscopic valve therapy for emphysema-potential mechanisms, treatment algorithm, and case examples." respiration 87.6 (2014): 513-521).The reported event aligns with the experience observed in the liberate clinical study and is an expected side effect to the zephyr valve treatment.

Brand Name
ZEPHYR ENDOBRONCHIAL VALVE (EBV)
Common Device Name
ENDOBRONCHIAL VALVE
Manufacturer (Section D)
PULMONX CORPORATION
700 chesapeake drive
redwood city CA 94063
Manufacturer Contact
terry solomon
700 chesapeake drive
redwood city, CA 94063
MDR Report Key20057894
Report Number3007797756-2024-00073
Device Sequence Number7784203
Product Code NJK
UDI-Device Identifier00811907030126
UDI-Public(01)00811907030126(10)506714V70(17)260419
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P180002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Patient Monitoring
Type of Report Initial,Followup
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/19/2026
Device Model NumberZEPHYR 4.0 EBV
Device Catalogue NumberEBV-TS-4.0
Device Lot Number506714-V7.0
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date08/27/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown